Submitted by Dr T on November 18, 2013 – 11:12am
Dear DoctorMy husband is 64 years old and was diagnosed with Chronic Kidney Disease (CKD) about 2-3 years ago. He lost one kidney due to a rugby injury many years ago. He has had a lot of downward swings in his GFR this year for various reasons but the average has been about 27. It is currently on 30. His BP is difficult to control. At the moment he is averaging about 158/87. He is on four medications (2 x 8mg Cardura XL (Doxazosin – Alpha Blocker), 1 x Zanidip 20mg (Lercanidipine Hydrochloride – Calcium Channel Blocker) 1 x Bilocor 10mg (Bisoprolol Fumarate – Beta Blocker) and 1 x Physiotens 0.4mgs (Moxonodine – Central Acting Hypertensive) and has just had a diuretic added (Daptril 2.5mg (Indapamide). He was previously on a potassium sparing diuretic (Spiractalone) and Ramipril and his Potassium went up to 7.8 and so these medications were withdrawn. My question is, he has, for at least the last year, been very breathless after hardly any activity i.e. after having a shower. He has now started wheezing very often as soon as he lies down and now and then when he is sitting up. I have read that CKD often causes heart disease and wondered if you think this could be a possibility in his case. He is also always very fatigued. Thank you
His symptoms are indeed suggestive of heart failure, which will be much harder to treat in someone with renal dysfunction like your husband. Click here to see what is needed to confirm that diagnosis. Treatment depends on determining the cause, most often coronary artery disease is combination with hypertension.
Hope this helps,